Benzos and Opioids Make for Bad Medicine December 12th, 2018 The Recovery Village at Palmer Lake
Blog & News Benzos and Opioids Make for Bad Medicine

Benzos and Opioids Make for Bad Medicine

Girl sleeping

According to the National Institute on Drug Abuse, more than 30 percent of overdoses involving opioids also involve benzodiazepines. Taking these drugs together has become more common as the number of benzodiazepine prescriptions has risen dramatically in the past two decades.

What Are Benzodiazepines?

Benzodiazepines, or benzos, are a class of drugs that act to slow down brain activity. Benzos are used to treat anxiety, panic disorders, muscle spasms, insomnia and seizures. While benzodiazepines are generally effective against many of these disorders, they are more habit-forming and addictive than many doctors and therapists thought when they began to prescribe them more often in the mid-1990s.

Common benzodiazepine drugs include Valium, Xanax, Klonopin, Ativan and Halcion. These are brand names; generic names for these drugs are alprazolam, clonazepam, diazepam and lorazepam. These drugs are controlled substances in the United States and should not be prescribed unless patients are under close supervision by a medical professional.

Benzos were supposed to replace barbituates to treat these conditions because medical professionals believed benzos were less addictive than barbituates. But that has not proven to be the case. Furthermore, benzos are just as dangerous to take with opioids as alcohol and barbiturates, often leading to overdoses and other complications. Benzo use in Colorado has increased in recent years.

Man speaking with woman

Signs of a Benzo and Opioid Overdose

Benzos and opioids are dangerous to take together because they both work on the body in a similar way. Taking them together intensifies their effects of slowing down the body’s systems. Slowing down the brain too much can suppress breathing until you may not get enough oxygen to keep your body functioning.

You may be experiencing a benzo and opioid overdose if you have the following symptoms:

  • shallow breathing
  • clammy skin
  • dilated pupils
  • rapid but weak pulse

The final symptoms of an overdose are coma and death. If someone passes out after taking opioids and benzos, immediate medical attention is needed.

Doctors and leaders in the medical community are beginning to understand fully the dangers of taking benzos and opioids at the same time. In 2016, a black box warning was issued by the Food and Drug Administration to alert doctors of the dangers these that two drugs pose when taken together.

If you have taken benzos for a long period of time, you may be dependent on or addicted to them. It can be life-threatening to go through a benzo withdrawal without any medical help. Potentially dangerous withdrawal symptoms include seizures and psychosis as well as delirium tremens, which are life-threatening alcohol withdrawal symptoms.

Another dangerous effect of benzo withdrawal is the reappearance of the symptoms that caused you to start taking the drug in the first place. Panic, anxiety and sleeplessness may be even more severe during benzo withdrawal than they were before your benzo addiction began. Medical assistance can help ease these symptoms.

Withdrawal symptoms sometimes persist long after the drugs have left the body. The temptation to relapse typically remains strong for weeks or months, but some medications can help with these and make the process easier.

If you need help with benzo misuse, dependence or addiction,  contact The Recovery Village Palmer Lake today to discuss your treatment options.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.